Texas, 2009

Wildfire in Texas, July 20, 2009

July 20, 2009 · NWS BRO · 1 event in 1 county or zone

Persistent high pressure in the mid and upper levels of the atmosphere continued to maintain unusually dry conditions for mid to late July through the depth of the atmosphere across all of Deep South Texas. The dry air, combined with record high temperatures and gusty surface winds above 30 mph driven by the difference between pressures associated with the Sierra Madre lee side heat trough and…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Persistent high pressure in the mid and upper levels of the atmosphere continued to maintain unusually dry conditions for mid to late July through the depth of the atmosphere across all of Deep South Texas. The dry air, combined with record high temperatures and gusty surface winds above 30 mph driven by the difference between pressures associated with the Sierra Madre lee side heat trough and high pressure in the western Gulf, and humidity falling below 20 percent each afternoon, aided the ability of wild fires to quickly spread and threaten homes and businesses in Starr and Hidalgo County. Monday, July 20th was a focus for several fires, all which were contained due to diligent work by volunteer and county fire departments across the Rio Grande Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 20, 8:10 AM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 20, 8:10 AM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
910 AM CDT MON JUL 20 2009

.SYNOPSIS...WATER VAPOR SATELLITE IMAGES AND NAM40 500MB HEIGHT
ANALYSIS INDICATE THE RIDGE ACROSS THE SOUTHWEST UNITED STATES AND
NORTHERN MEXICO CONTINUES TO BRING NORTH WINDS ALOFT ACROSS THE
RIO GRANDE PLAINS THIS MORNING. MSAS SURFACE ANALYSIS INDICATED
WEAK HIGH PRESSURE OVER THE GULF OF MEXICO AND A TROUGH ACROSS
WEST TEXAS. PRECIPITABLE WATER VALUES REMAIN NEAR 1.5 INCHES
ACROSS THE LOWER RIO GRANDE VALLEY.
&&

.DISCUSSION...THE HOT AND HUMID CONDITIONS ARE EXPECTED TO
CONTINUE THIS AFTERNOON WITH HEAT INDEX VALUES APPROACHING HEAT
ADVISORY CRITERIA ACROSS THE CWA. HAVE ALREADY ISSUED A SPS TO
ADDRESS THE ELEVATED HEAT INDEX VALUES EXPECTED THIS AFTERNOON.
700MB RIDGE ACROSS NORTHEAST MEXICO EXTENDING INTO THE WESTERN
GULF OF MEXICO SHOULD PROVIDE A CAP ON SEABREEZE CONVECTION TODAY.
SATELLITE IMAGES CONTINUE TO SHOW SOME HIGH CLOUDS MOVING ACROSS
DEEP SOUTH TX AND THIS MIGHT SLIGHTLY INHIBIT THE RECORD HIGH
TEMPERATURES EXPECTED AGAIN TODAY. WILL MAKE SOME MINOR ADJUSTMENT
TO DEWPOINT AND WIND GRIDS THIS AFTERNOON. OTHERWISE...NO CHANGE
TO THE CURRENT FORECAST GRIDS EXPECTED FOR NOW.
&&

.AVIATION...VFR CONDITIONS WITH LIGHT SOUTHEASTERLY WINDS AND CLEAR
TO PARTLY CLOUDY SKIES ARE BEING REPORTED AT THE REGIONAL AIRPORTS.
THE WINDS WILL INCREASE THE NEXT FEW DAYS AS A HIGH PRESSURE RIDGE
ACROSS THE GULF OF MEXICO INTERACTS WITH A LOW PRESSURE SYSTEM
ACROSS THE CENTRAL UNITED STATES INCREASING THE PRESSURE GRADIENT.
MODERATE SOUTHEASTERLY WINDS WILL PREVAIL ACROSS THE CWA THIS
AFTERNOON AND EARLY EVENING THEN THE WINDS WILL BECOME LIGHT
OVERNIGHT. VFR CONDITIONS WILL PREVAIL ACROSS THE REGIONAL AIRPORTS
DURING THE NEXT 24 HOURS.
&&

.MARINE...AT 7 AM BUOY 20 REPORTED SOUTH WINDS AT 14 KNOTS WITH
GUSTS TO 16 KNOTS AND SEAS AT 3.9 FEET WITH A 5 SECOND PERIOD. A HIGH
PRESSURE RIDGE LOCATED ACROSS THE GULF OF MEXICO CONTINUES PRODUCING
SOUTHEASTERLY WINDS ACROSS THE COASTAL WATERS. THE WINDS WILL
INCREASE THE NEXT FEW DAYS AS THE HIGH PRESSURE RIDGE INTERACTS WITH
A LOW PRESSURE SYSTEM LOCATED ACROSS THE CENTRAL UNITED STATES.
THE WINDS AND SEAS WILL DECREASE BY THURSDAY PRODUCING MODERATE
SOUTHEASTERLY WINDS AND LOW SEAS ACROSS THE MARINE AREAS.
&&

.PREV DISCUSSION... /ISSUED 331 AM CDT MON JUL 20 2009/
EXPECT LITTLE CHANGE IN THE SHORT TERM FOR THE RECORD BREAKING
HEAT FOR DEEP SOUTH TX AS 500 MB RIDGING REMAINS ENTRENCHED OVER
THE WESTERN HALF OF THE LOWER 48 STATES AND BROAD AND DEEP
TROFFING PREVAILING OVER THE EASTERN PORTIONS OF THE CONUS REGION.
THE PWAT FROM THE 00Z BRO SOUNDING HAS FALLEN TO 0.86 INCHES WHICH
WILL MAINTAIN NIL POPS FOR THE UPCOMING SHORT TERM PERIOD. THE 500
MB RIDGE DOES SHIFT A LITTLE WEST LATER IN THE FORECAST PERIOD
ALLOWING SOME WEAK AND BROAD 500 MB TROFFING TO EDGE OVER THE TX
COASTLINE. THIS MAY ALLOW SOME SLIGHT LOWERING OF AFTERNOON HIGH
TEMPS...BUT STILL EXPECT OVERALL TEMPS TO REMAIN WELL ABOVE CLIMO
FOR LATE JULY. THE SLIGHT INCREASING OF THE COASTAL MID LEVEL
TROFFING MAY ALSO ALLOW FOR A LITTLE BETTER CHANCE OF ISOLD CONV
TOWARDS NEXT WEEKEND. OTHERWISE... NO SIGNIFICANT CONV EXPECTED
THROUGH DAY 7. THE PGF WILL TIGHTEN UP OVER THE NEXT FEW DAYS
RESULTING IN BREEZIER CONDITIONS ACROSS MUCH OF THE BRO CWA. AT
THIS TIME...DO NOT EXPECT THE WINDS TO REACH OR EXCEED WIND
ADVISORY LEVELS. HOWEVER...THE WINDS WILL BE STRONG ENOUGH TO
WARRANT AN RFD STATEMENT FOR AN ENHANCED FIRE DANGER.

AVIATION...THE LOCAL TAF SITES ARE REPORTING SKC CONDITIONS WITH A
SOUTH SOUTHEAST WIND AROUND 10 TO 15 KTS AND OCCASIONAL HIGHER GUSTS
FROM TIME TO TIME. SOME CIRRUS PASSING OVERHEAD EARLY THIS
MRNG...LEFTOVER FROM CONVECTION THAT TOOK PLACE ON SUNDAY ACROSS
CENTRAL TX. MORE HIGH CLDS WILL BE POSSIBLE TDA AS REMNANTS OF
OVRNGT CONVECTION ACROSS NORTHWEST TX MOVES SWD. SCT TO BKN LOW CLDS
COULD BE POSSIBLE FROM AROUND SUNRISE THRU MID MRNG...ESPECIALLY
CLOSER TO COASTAL LOCALES. BY MIDDAY...THESE WILL HAVE
THINNED...WITH FEW TO SCT CLDS POSSIBLE THE REST OF THE DAYTIME HRS.
SOUTHEAST WINDS WILL BE LIGHT THRU EARLY MRNG BEFORE BECOMING
MODERATE AND GUSTY BY MIDDAY INTO THE AFTN HRS. BRIEF MVFR
CONDITIONS THIS MRNG WILL TRANSITION TO VFR FOR THE REST OF THE TAF
PERIOD.

MARINE...THE 2 AM OBSERVATION FROM BUOY020 INDICATED WINDS WERE
SOUTH SOUTHEAST AROUND 16 KTS GUSTING TO AROUND 19 KTS AND SEAS WERE
AROUND 4 FT WITH A PERIOD OF 5 SECONDS. A TIGHTENING LOCAL PRESSURE
GRADIENT WILL RESULT IN A STRENGTHENING OF THE SOUTH TO SOUTHEAST
WINDS THE NEXT COUPLE DAYS ACROSS THE LOWER TX COASTAL WATERS. HIGH
PRESSURE LOOKS TO REMAIN IN PLACE ACROSS WESTERN SECTIONS OF THE
GULF OF MEXICO. MEANWHILE...AN AREA OF LOW PRESSURE WILL SLIDE THRU
THE PANHANDLE AND INTO SECTIONS OF WEST TX THE NEXT 24 TO 36 HRS.
THE INTERACTION BETWEEN THE HIGH AND THE LOW WILL RESULT IN A
MODERATE TO OCCASIONALLY STRONG ONSHORE FLOW. THE DIURNAL TREND OF
MODERATE TO STRONG MIDDAY AND AFTERNOON BREEZES ACROSS THE LAGUNA
MADRE WILL REMAIN PRESENT THE NEXT FEW DAYS. THE STRONGER WINDS WILL
TRANSITION OFFSHORE DURING THE OVRNGT AND EARLY MRNG HRS.
ANTICIPATING EXERCISE CAUTION CONDITIONS DURING THESE TIME PERIODS
THE NEXT COUPLE DAYS. HOWEVER...CONDITIONS MAY APPROACH OR EXCEED
SCA CRITERIA AT TIMES...DUE TO DEVELOPING STRONGER WINDS...SO
CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY. LOW TO MODERATE
SEAS AND MODERATE TO CHOPPY BAY WATERS ARE LIKELY TO PERSIST UNDER
THIS PATTERN THRU MIDWEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  96  80  95  79 /  10  10  10  10
BROWNSVILLE          98  80  98  78 /  10  10  10  10
HARLINGEN           100  79  99  77 /  10  10  10  10
MCALLEN             103  78 101  77 /  10  10  10  10
RIO GRANDE CITY     107  79 103  79 /  10  10  10  10
SOUTH PADRE ISLAND   92  80  91  81 /  10  10  10  10
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE...63
MESO/FXC...HART
Hazardous weather outlook, Jul 20, 4:31 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
531 AM CDT MON JUL 20 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-211100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
531 AM CDT MON JUL 20 2009

...ELEVATED HEAT INDEX VALUES CONTINUE TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

THE COMBINATION OF WARM TEMPERATURES AND HIGH DEW POINTS WILL
PRODUCE HEAT INDEX VALUES BETWEEN 105 AND 110 DEGREES TODAY.
RESIDENTS WITH OUTDOOR ACTIVITIES PLANNED ARE URGED TO DRINK
PLENTY OF WATER...WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING
AND TAKE FREQUENT BREAKS FROM THE HEAT. YOUNG CHILDREN AND PETS
SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES. THIS IS ESPECIALLY
TRUE DURING WARM OR HOT WEATHER WHEN CAR INTERIORS CAN REACH
LETHAL TEMPERATURES IN A MATTER OF MINUTES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ELEVATED HEAT INDEX VALUES OF 105 TO 110 DEGREES WILL LIKELY OCCUR
THROUGH THE MIDDLE OF THE WEEK.

AN ELEVATED RISK OF RIP CURRENTS WILL BE POSSIBLE THROUGH THE
MIDDLE OF THE WEEK AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 20, 6:52 AM CST, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
752 AM CDT MON JUL 20 2009

TXZ248>257-202100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA...RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...
MISSION...WESLACO...RAYMONDVILLE...BROWNSVILLE...HARLINGEN...
PORT MANSFIELD...PORT ISABEL...SOUTH PADRE ISLAND...
LAGUNA HEIGHTS...LAGUNA VISTA
752 AM CDT MON JUL 20 2009

...HEAT INDEX VALUES EXPECTED TO REACH 105 TO 110 DEGREES THIS
AFTERNOON...

ABOVE NORMAL TEMPERATURES WILL COMBINE WITH MODERATELY HIGH
AFTERNOON HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES OF 105 TO
110 DEGREES DURING THE PEAK HEATING HOURS THIS AFTERNOON ACROSS
MUCH OF THE LOWER RIO GRANDE VALLEY AND DEEP SOUTH TEXAS.

DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EVENING
HOURS. TAKE FREQUENT BREAKS FROM THE HEAT. STAY IN AIR CONDITIONED
LOCATIONS IF POSSIBLE. DO NOT LEAVE CHILDREN OR PETS UNATTENDED IN
VEHICLES UNDER ANY CIRCUMSTANCES. THIS IS ESPECIALLY TRUE DURING
WARM OR HOT WEATHER WHEN VEHICLE INTERIORS CAN REACH LETHAL
TEMPERATURES IN A MATTER OF MINUTES.

CASTILLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Starr

When
July 20, 12:30 PM CST to 8:00 PM CST
Where
Starr forecast zone
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Several wild fires broke out in Starr County during the afternoon of July 20th. The most critical fire, burning 40 acres in the northwest portion of Rio Grande City, caused an unknown amount of damage to an unoccupied home on a vacant lot. This same fire threatened 100 homes, but they were saved by control and containment operations. Two other small blazes burned several acres near La Casita and San Isidro. A larger fire scorched 200 acres near La Gloria; this fire did not threaten any structures and was brought under control with assistance from the City of McAllen (Hidalgo County) Public Works Department.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191593.